Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Aberdeen, SD

July 10, 1998Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 10, 1998, 6:30 PM MDT for Corson County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 6:30 PM MDT (00:30 UTC)
Expired
Jul 11, 1998, 12:30 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 110031
FFWABR
SDC031-110630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1230 AM MDT (130 AM CDT)

* SLOW MOVING THUNDERSTORMS DUMPED UP TO 7 INCHES OF RAIN IN AN
  AREA JUST SOUTH OF KELDRON IN WESTERN CORSON COUNTY LATE THIS
  AFTERNOON. WILLOW CREEK AND OTHER SMALLER TRIBUTARIES WERE REPORTED
  TO BE OUT OF THEIR BANKS...CAUSING INUNDATION OF LOW AREAS AND
  COUNTY ROADS NEAR THE CREEKS. AS OF 715 PM CDT THE CREEK WAS
  STILL OUT OF ITS BANKS.

DON'T DRIVE ACROSS FLOO*DED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

TDK/RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:00 AM MDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 9:00 AM MDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT FRI JUL 10 1998

WEAK S/W & NOT SO VSB OUTFLOW BNDRIES FROM PREV MCS CONT TO CAUSE
A FEW SHWRS OVR N-CNTRL & CNTRL SD THIS MRNG. SOUNDING THIS MRNG
WITH FCST HI SHWS MDT CAPE & WEAK CAP THIS AFTN. WITH WEAK WNDS AT
THE SFC & ALFT ANY DVLPMT SHUD BE SHRT LIVED. WIL CONT THE CHC OF
TSTMS LATE THIS AFTN. REST OF FCST LOOK GUD BUT MINOR ADJSTMT IS
NEED & WIL UPDATE FOR THEM.

.ABR...NONE

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.